Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 52, NWS Lincoln, IL

May 5, 1996Clay County, Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 5, 1996, 3:35 AM CDT for Clay County, Effingham County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1996, 3:35 AM CDT (08:35 UTC)
Expired
May 5, 1996, 4:30 AM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Clay County, IL, Effingham County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 050837
SVRSPI
ILC025-049-050930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
335 AM CDT SUN MAY 5 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST ILLINOIS
 
   ...CLAY COUNTY...EXTREME SOUTHERN EFFINGHAM COUNTY
 
AT 335 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF
VANDALIA. THE STORM IS MOVING EAST-SOUTHEAST AT 30 MPH. THE STORM IS
EXPECTED TO REACH EDGEWOOD AND IOLA BY 4 AM...LOUISVILLE AROUND 415
AM...AND SAILOR SPRINGS AROUND 425 AM.
 
DAMAGING HAIL IS POSSIBLE WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
$$
 
NOLLENDORFS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:53 AM CDT, 42 minutes earlier.

Area forecast discussion, May 5, 2:53 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 AM CDT SUN MAY 5 1996

RUNNING BEHIND THIS MORN DUE TO DEVELOPING CONVECTION IN SCENT IL.
THE CONVECTION HAS DEVELOPED JUST NORTH OF THE STNRY FNT...CLOSE
TO WHERE THE NGM HAD WK S/W APPCHNG. CONWAY PROF SHOWED A QUICK INCRS
IN LOW LVL WNDS THE PAST 3-4 HRS AND SLGT BACKING AT H5. LATEST SFC
ANALYSIS HINTED AT A WK SFC WAVE ASSOC WITH THE WK MID LVL S/W IN
SE MO. THIS CONVECTION XPCTD TO MOVE EAST...REMAINING SOUTH OF SPI
AND DEC. RECENTLY THO...OTHER SHWRS AND ISOLD T-STORMS HAVE POPPED UP
IN XTRM WRN IL NR BRL. THIS COULD AFFECT REST OF CENTRAL ILLINOIS WITH
BRF PERIOD OF RAFL THIS MORN. LOOKS LIKE ANOTHER S/W WIL BRING MORE
RAFL TO OUR REGION THIS AFTN INTO ERLY EVE...WITH THE BEST CHC IN
SRN 1/2 OF IL. LOCATIONS TO THE NORTH MAY GET A FEW SHWRS...BUT SHOULD
NOT BE AFFECTED BY NRN SYSTEM. RIDGING PROGD IN THE UPR GRT LAKES LATE
EVE AND TONITE SHOULD PUSH FNT FAR ENUF T`O THE SOUTH TO GIVE ILX CWA
A QUIET NITE.

PIA    64/46  30
SPI    66/48  50
DEC    66/48  50
CMI    66/47  40
SE IL  71/52  80

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:30 AM CDTSevere Thunderstorm WarningILXClay, Richland60 min
May 5, 10:48 AM CDTSevere Thunderstorm WarningILXChampaign42 min
May 5, 11:01 AM CDTSevere Thunderstorm WarningILXVermilion59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.